Ask a nurse

Do you have a question about cancer? Our Digital Nurse Ellen or one of our specialist nurses will aim to respond within 2 working days.

Advanced prostate cancer

Milo40
Posted by

Hi my dad is having his 4th chemo of 6 on Friday.After each one the side effects seem to be getting worse..nothing specific mainly just feeling "off" and a decrease in his appetite..his mobility appears slower and gets tired really easy also he has a bad metallic taste in his mouth. I know chemo affects people differently and luckily is bloods etc are always ok . He's also on hormone injections and metformin as he's on the STAMPEDE trial. I just hope all these side effects are due to treatment and not the cancer getting worse. Any advice would be greatly appreciated 

Ellen M-Macmillan
Posted by

Hi ,

Thanks for getting back in touch with us.

It’s understandable why you’re worried that the symptoms that your dad is experiencing could be due to his cancer getting worse. You wouldn’t be human if you didn’t.

The encouraging thing is that your dad’s bloods are okay, and the doctors are continuing to give him his treatments. As this would usually mean that the doctors would be thinking that the treatment is controlling his cancer and that it’s not getting worse. If the doctors thought that your dad’s cancer was getting worse or if the side effects were so severe then they would be talking about reducing his dose or stopping his treatments.

One of the benefits of being on a clinical trial is that your dad will be having more monitoring. But it’s important that he lets the doctors know that he is feeling this way so that he can be properly assessed.

It’s not unusual for someone to find that the side effects of chemotherapy get worse as the treatment progresses.

A loss of appetite and bad metallic taste can happen when someone has chemo, but metformin can cause these side effects too. We have these tips to help with your dad’s appetite as well as a building up diet booklet that you can download for you dad.

Your dad could also ask his chemotherapy team if he could be seen by a dietician at the hospital for further support. We have Nicola, our dietician who could also give you further advice about what can help if cancer treatments are affecting someone’s appetite.

Getting tired easily(fatigue) is one of the most common symptoms that someone with cancer complain about. This can happen because of the cancer itself, but when someone is having chemotherapy this can get worse. So, it’s not uncommon for someone to feel that their mobility is slower, and they are feeling more tired. You can look at our information about fatigue, and download it to give to your dad to read.

I can see from your activity that you’ve already joined our supportive prostate cancer group. That’s good to see as there is nothing quite like the support that you can get from others who know what it’s like. I see that you’ve not been active for a few months why not pop over to the group? I’m sure there willing and able to offer you support. We also have a family and friends group too, that can be helpful to join.

You can also give us a call to our Support Line on 0808-808-0000 and talk to one of our team. Our lines are open every day 8am till 8pm.

Best wishes and take care.

Ellen-Macmillan Online Digital Nurse Specialist.

Milo40
Posted by

Thank you Ellen that's reassuring to hear I greatly appreciate your reply. As you know it's such a horrendous experience and we are all worried sick.but he's fit and strong so hopefully we can keep this awful illness at bay. Thank you again